Pennsylvania, 2025

High Wind in Pennsylvania, February 16 to 17, 2025

February 16 to 17, 2025 · NWS PHI · 10 events in 6 counties and zones

A powerful cold front and strengthening low pressure system resulted in high winds across the region starting during the evening of February 16th and continuing into the morning of the 17th.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A powerful cold front and strengthening low pressure system resulted in high winds across the region starting during the evening of February 16th and continuing into the morning of the 17th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Feb 16, 2:41 PM EST, 2 hours 4 minutes earlier.

Area forecast discussion, Feb 16, 2:41 PM EST, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
241 PM EST Sun Feb 16 2025

.SYNOPSIS...
Low pressure lifts through the Northeast early this evening,
and this will drag a cold front through the region tonight. High
pressure builds in from the west for the first half of the new
week. Coastal low pressure may affect the area Wednesday night
through Thursday. High pressure returns to close out the new
week.

&&

.NEAR TERM /THROUGH MONDAY/...
A strong storm system will continue to impact the region today
into Monday with the main hazard associated with the storm being
the strong, damaging winds that are still expected in the wake
of its cold front.

As of 145 PM this afternoon, a large and deepening area of low
pressure was centered near central PA. A warm front extends east
from the low across SE PA into southern NJ with a cold front
extending southward into portions of Virginia and the Carolinas.
There is a strong temperature gradient across the area in
association with the warm front as it's separating temperatures
in the 50s and 60s south of the front vs. 30s and 40s north of
the front. In fact it's still in the low 30s over Mount Pocono!
We've had an initial area of some heavy showers move through and
this will be moving off the coast within the next hour or two.
Most areas should then see a lull before the cold front sweeps
through from west to east during the latter half of the
afternoon (roughly around 3 PM for our western zones, clearing
the coast by around 6 PM). Some additional showers will be
possible as this occurs. Otherwise, the main focus will be
shifting to the very strong winds that are still expected with a
Wind Warning in effect area wide. Winds have have been a bit
slow to come up so far due to the slower than expected progress
of the warm front northward but we have started to see some
southerly wind gusts of 30 to 40+ mph over portions of Delmarva
as well as southern and coastal NJ south of the warm front in
the warm sector.

In the wake of the strong cold front passing through around 3
PM to 6 PM, temperatures will plummet with wind chills in the
teens by late tonight. The main concern for late this afternoon
and evening through Monday will be the strong to damaging west
to northwest winds developing.

The synoptic pattern is very favorable for high winds. Surface
pressure rises exceeding 1 mb/hour, perhaps as much as 8 mb
within just 3 hours, and very strong cold advection will support
efficient boundary layer mixing immediately in the wake of the
frontal passage and overnight tonight into Monday. A consensus
of deterministic BUFKIT profiles and HREF ensemble profiles
indicate boundary layer mixing through the 925 mb layer, and
perhaps as high as the 850 mb layer at times. Wind speeds at
these levels around 35-50 kts should serve as a good proxy for
wind gusts given the efficient mixing. 925 mb winds likely
serving as a more prevailing wind gust proxy, with 850 mb winds
serving as a peak gust proxy. This will translate to frequent
westerly gusts in the 45-60 mph range across the entire area,
with the strongest winds most likely occurring across the higher
elevations and near the coasts. The peak gusts of the event
near 50-60 mph are likely to occur immediately in the wake of
the frontal passage. This will be when the aforementioned
boundary layer wind speeds are strongest and surface pressure
rises are sharpest. Thereafter, westerly gusts of 40-55 mph will
likely prevail for much of tonight through at least the first
half of Monday before beginning to subside. The High Wind
Warning remains in effect for an extended period of impacts from
high winds.

While the peak gusts upwards of 60 mph are not expected to
prevail during the entire warning period, wet soils combined
with the high winds could result in extensive tree damage
through the event. Additionally, the strong winds will usher in
much colder air, with temperatures in the 20s and 30s and wind
chills in the teens. We are most concerned about the potential
for power outages combined with the cold, which could exacerbate
the impacts of this high wind event for folks that lose power
with it being so cold out. Please take this event seriously!

As previously mentioned, low temperatures tonight into Monday
morning will be mainly in the 20s to near 30 degrees with wind
chills dropping into the teens. Temperatures will struggle to
climb from morning minimums on Monday, with highs generally
ranging from the 20s north to the 30s south. But with the wind
chill, it will feel a good 10 to 15 degrees colder than the
actual temperatures.

&&

.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
Arctic high pressure builds in from the west and an arctic
airmass spreads into the region. Temperatures will run some 10
to 15 degrees below the seasonal averages for this time of the
year. 850 mb temperatures Monday night and Tuesday night will be
from -18C to -20C over the southern Poconos, far northwest New
Jersey, and the Lehigh Valley to -11C to -17C for most of New
Jersey and southeast Pennsylvania to -8C to -10C over Delmarva.
This will result in low temperatures Monday night ranging from
the single digits in the southern Poconos and far northwest New
Jersey to the teens for most of New Jersey and southeast New
Jersey and in the low 20s in Delmarva. A westerly breeze of 15
to 20 mph will yield min wind chill values as low as -15 in the
higher elevations of the southern Poconos to 0 to -5 in most of
northern New Jersey and southeast Pennsylvania, and 5 to 10 in
southern New Jersey and Delmarva. Winds may be a bit lighter
Tuesday night, but air temperatures may be a degree or 2 colder,
resulting in similar wind chills Tuesday night compared to
Monday night.

Mostly sunny and cold on Tuesday with highs generally in the
20s to low 30s, though in the teens in the southern Poconos.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
All eyes continue to be on the potential coastal storm gearing
up to affect the Mid-Atlantic and Northeast during the mid-week
period. High pressure over the area slides offshore on
Wednesday. Meanwhile, a closed H5 low moves into the Northern
Plains and upper Midwest, and a trough will extend down from
that low and into the Gulf Coast states. Surface low pressure
will develop out ahead of that trough on Wednesday, and that low
lifts towards the Mid-Atlantic.

There still is plenty of time for the finer details to develop,
and there is still a good deal of uncertainty among the models.
12Z/16 ECMWF has significant snow accumulation over most of
southern New Jersey and Delmarva, while the 12Z/16 CMC is almost
a complete miss. 12Z/16 GFS kind of splits the difference.
12Z/16 guidance seems to have sped up the timing of the low,
where the impacts would be more Wednesday night, with the low
departing Thursday morning. Still quite cold with highs in the
20s to around 30 for both Wednesday and Thursday, and lows will
be in the teens and low 20s. The focus for the highest snow
accumulations will be over Delmarva and the coastal plain of New
Jersey. Models still could shift back farther to the west.

The probabilities from the National Blend of Models (NBM) are
coming into focus. The 13Z/16 indicates for the 48 hour period
from 7 am Wednesday through 7 am Friday: 20 to 40 percent
probability for more than 4 inches of snow north and west of the
I-95 corridor; a 40 to 60 percent probability for more than 4
inches of snow across the I-95 corridor; a 60 to 80 percent
probability for more than 4 inches of snow for the eastern
shores of Maryland, Delaware, and the coastal plain of New
Jersey. For the 48 hour period from 7 am Wednesday through 7 am
Friday: 10 to 20 percent probability for more than 8 inches of
snow north and west of the I-95 corridor; a 30 to 40 percent
probability for more than 8 inches of snow across the I-95
corridor; a 40 to 60 percent probability for more than 8 inches
of snow for the eastern shores of Maryland, Delaware, and the
coastal plain of New Jersey. For the 48 hour period from 7 am
Wednesday through 7 am Friday: 10 percent probability for more
than 12 inches of snow north and west of the I-95 corridor; a 20
to 30 percent probability for more than 12 inches of snow
across the I-95 corridor; a 30 to 40 percent probability for
more than 12 inches of snow for the eastern shores of Maryland,
Delaware, and the coastal plain of New Jersey.

High pressure builds in from the west behind the departing
storm and will eventually build over the area by next weekend.
Temperatures will still run 10 degrees below the seasonal
averages during this time with highs in the mid to upper 30s and
lows in the teens and low 20s.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

This afternoon...IFR or lower in low clouds, mist, and showers
until a cold front moves through west to east...this will occur
an hour or two either side of 21z. Following the passage of the
front, winds shift to strong westerly at 20 to 30 gusting 40 to
50 knots. This will bring improving visbys and cigs initially
back up to MVFR right after the front passes and then to VFR for
most sites by early this evening.

Tonight...VFR. Westerly winds should decrease slightly, but
gusts near or above 40 kt still possible.

Monday...VFR. Westerly winds gusting near 40kt especially early
in the day.

Outlook...

Monday night through Tuesday night...VFR.

Wednesday through Thursday...Sub-VFR likely in SN. Improving
conditions Thursday afternoon.

Thursday night through Friday...VFR.

&&

.MARINE...
A strong cold front will pass quickly offshore around 4 PM to 6
PM. The front will bring and abrupt shift in wind direction to
westerly. Storm force gusts near 50 kts are anticipated for a
few hours following the cold front, which has prompted the
upgrade to a Storm Warning for the period. Following the Storm
Warning, A Gale Warning will be needed through Monday. Seas 5-9
feet tonight into Monday.

Low water is possible near the times of low tide beginning
tonight through Tuesday.

Outlook...

Monday night through Tuesday night...Lingering gales possible
Monday night, otherwise, SCA conditions. There is a chance for
freezing spray due to the strong winds and cold air temperatures
spreading over the waters.

Wednesday through Wednesday night...Sub-SCA conditions. VSBY
restrictions in SN starting Wedensday afternoon.

Thursday through Thursday night...SCA conditions. VSBY
restrictions in SN through Thursday afternoon.

Friday...Lingering SCA conditions possible into Friday
afternoon.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...High Wind Warning until 6 PM EST Monday for PAZ054-055-060>062-
     070-071-101>106.
NJ...High Wind Warning until 6 PM EST Monday for NJZ001-007>010-
     012>027.
DE...High Wind Warning until 6 PM EST Monday for DEZ001>004.
MD...High Wind Warning until 6 PM EST Monday for MDZ012-015-019-020.
MARINE...Dense Fog Advisory until 4 PM EST this afternoon for ANZ430-
     431-450>454.
     Storm Warning until 6 AM EST Monday for ANZ430-431-450>455.
     Low Water Advisory from midnight tonight to 8 AM EST Monday
     for ANZ450.

&&

SYNOPSIS...MPS
NEAR TERM...Fitzsimmons
SHORT TERM...MPS
LONG TERM...MPS
AVIATION...Fitzsimmons/MPS
MARINE...Fitzsimmons/MPS

In the hours before

Local storm report, Feb 16, 1:11 PM EST, 3 hours 34 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
111 PM EST Sun Feb 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 PM     Non-Tstm Wnd Gst Bethel                  38.57N 75.62W
02/16/2025  M67 MPH          Sussex             DE   Broadcast Media

&&

Hoeflich
Local storm report, Feb 16, 1:12 PM EST, 3 hours 33 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
112 PM EST Sun Feb 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1206 PM     Non-Tstm Wnd Dmg 1 E Bethel              38.57N 75.61W
02/16/2025                   Sussex             DE   Broadcast Media

            Report of trees uprooted and parts of a roof
            missing. Time estimated.

&&

Hoeflich
Local storm report, Feb 16, 2:00 PM EST, 2 hours 45 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
200 PM EST Sun Feb 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     Freezing Rain    Wantage Twp             41.24N 74.62W
02/16/2025  M0.70 Inch       Sussex             NJ   Trained Spotter

&&

Hoeflich
Local storm report, Feb 16, 2:20 PM EST, 2 hours 25 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
220 PM EST Sun Feb 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     Flood            3 NE Ringoes            40.47N 74.83W
02/16/2025                   Hunterdon          NJ   Other Federal

            The Neshanic River at Reaville reached minor
            flood stage.

&&

Hoeflich
Local storm report, Feb 16, 3:58 PM EST, 47 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
358 PM EST Sun Feb 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0351 PM     Freezing Rain    Pocono Mountains Munici 41.13N 75.38W
02/16/2025  M1.06 Inch       Monroe             PA   ASOS

            ASOS station KMPO Mt. Pocono.

&&
Special weather statement, Feb 16, 4:05 PM EST, 40 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
405 PM EST Sun Feb 16 2025

DEZ001>003-MDZ012-015-019-020-NJZ016-021>023-162230-
Inland Sussex DE-Kent DE-New Castle DE-Queen Anne's MD-Talbot MD-
Kent MD-Caroline MD-Salem NJ-Cumberland NJ-Atlantic NJ-Cape May NJ-
405 PM EST Sun Feb 16 2025

...A strong cold front with showers will impact portions of northern
Sussex, southwestern New Castle, Kent, Talbot, Queen Anne's,
Caroline, Kent, southwestern Atlantic, Cumberland, southwestern
Salem and northwestern Cape May Counties through 530 PM EST...

At 403 PM EST, Doppler radar was tracking showers associated with a
strong cold front along a line extending from near Perryman to near
Severna Park to Burke. Movement was east at 50 mph.

HAZARD...Wind gusts up to 60 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Vineland, Dover, Millville, Bridgeton, Middletown, Easton,
Centerville, Cumberland, Talbot, Smyrna, Milford, Seaford,
Chestertown, Denton, Centreville, Laurel Lake, Harrington, Romancoke,
Camden, and Clayton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3897 7625 3884 7637 3895 7636 3904 7631
      3900 7617 3917 7628 3937 7611 3938 7577
      3946 7577 3939 7458 3889 7502 3861 7570
      3864 7571 3870 7590 3857 7604 3878 7629
      3867 7634 3877 7638
TIME...MOT...LOC 2103Z 276DEG 42KT 3943 7624 3905 7657 3875 7728

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

RCM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 high wind. Local standard time, as filed.

High Wind, Eastern Montgomery

When
February 16, 4:45 PM EST
Where
Eastern Montgomery forecast zone
Measured
54 kt (62 mph) estimated gust
Reported by
Public
Coordinates
40.211, -75.367 (the zone’s center; the record gives no point)

Public reported a gust of 62 mph.

High Wind, Western Chester

When
February 16, 4:50 PM EST
Where
Western Chester forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
39.973, -75.748 (the zone’s center; the record gives no point)

DEOS station at White Clay Creek in West Grove measured a gust of 62 mph.

High Wind, Philadelphia

When
February 16, 5:03 PM EST
Where
Philadelphia forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
40.008, -75.134 (the zone’s center; the record gives no point)

ASOS station at Philadelphia International Airport reported a gust of 58 mph.

High Wind, Philadelphia

When
February 16, 5:10 PM EST
Where
Philadelphia forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
40.008, -75.134 (the zone’s center; the record gives no point)

ASOS station at Northeast Philadelphia Airport reported a gust of 63 mph.

High Wind, Philadelphia

When
February 16, 5:25 PM EST
Where
Philadelphia forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Department of Highways
Coordinates
40.008, -75.134 (the zone’s center; the record gives no point)

PennDOT station in South Philadelphia measured a gust of 64 mph.

High Wind, Philadelphia

When
February 16, 5:45 PM EST
Where
Philadelphia forecast zone
Measured
50 kt (58 mph) estimated gust
Deaths
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
40.008, -75.134 (the zone’s center; the record gives no point)

Large tree fell on an occupied vehicle on the 500 block of West Hill Creek Drive.

High Wind, Western Chester

When
February 16, 7:23 PM EST
Where
Western Chester forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
39.973, -75.748 (the zone’s center; the record gives no point)

WxFlow sensors at Marsh Creek measured a gust of 58 mph.

High Wind, Monroe

When
February 16, 7:49 PM EST
Where
Monroe forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
41.058, -75.339 (the zone’s center; the record gives no point)

ASOS at Pocono Mountains Regional Airport measured a gust of 61 mph.

High Wind, Lower Bucks

When
February 17, 7:50 AM EST
Where
Lower Bucks forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Department of Highways
Coordinates
40.337, -75.107 (the zone’s center; the record gives no point)

PennDOT station along I-295 in Lower Makefield Township measured a gust of 61 mph.

High Wind, Northampton

When
February 17, 9:00 AM EST
Where
Northampton forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
40.754, -75.307 (the zone’s center; the record gives no point)

Mesonet station in Freemansburg measured a gust of 61 mph.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
High Wind, Philadelphia2025-02-1665FemaleVehicle/Towed TrailerDirect

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2025Every state in 2025This day in weather historyWarnings in Pennsylvania, February 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1238366, 1238363, 1238373, 1238371, 1238370, 1238378, 1238364, 1238365, 1238362, 1238367.